Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 8, NWS Marquette, MI

July 30, 2019Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jul 30, 2019, 4:19 AM EDT for Alger County, Michigan. It took effect at Jul 30, 2019, 8:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2019, 4:19 AM EDT (08:19 UTC)
In effect from
Jul 30, 2019, 8:00 AM EDT
Expired
Jul 30, 2019, 5:14 PM EDT
In force
9 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WHUS43 KMQT 300819
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
419 AM EDT Tue Jul 30 2019

MIZ006-310000-
/O.NEW.KMQT.BH.S.0008.190730T1200Z-190731T0000Z/
Alger-
419 AM EDT Tue Jul 30 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from 8 AM EDT this morning through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Alger County: Current related fatalities and rescues in the
past have occurred during wave conditions similar to today near the
Au Train River mouth at Au Train...the exposed regions of Grand
Marais Harbor...and Pictured Rocks National Lakeshore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

KCW
1 follow-up statement
777 
WHUS43 KMQT 302114
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
514 PM EDT Tue Jul 30 2019

MIZ006-302215-
/O.CAN.KMQT.BH.S.0008.000000T0000Z-190731T0000Z/
Alger-
514 PM EDT Tue Jul 30 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Marquette has cancelled the Beach
Hazards Statement. 

Winds and waves have diminished along the Lake Superior shoreline of 
Alger County this afternoon. 

$$

JSS

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 30, 2:58 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 30, 2:58 AM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
258 AM EDT Tue Jul 30 2019

.SHORT TERM...(Today and tonight)
Issued at 258 AM EDT TUE JUL 30 2019

RAP analysis early this morning indicates the center of yesterday
morning's sfc low is now located over James Bay, with the associated
500mb trough lagging just behind over northern Ontario. Surface high
pressure is centered over the Dakotas but stretches from Manitoba to
the Southern Plains, and this is progged to slowly shift east
through this forecast period to the Upper Great Lakes.

Northwesterly flow has already built into the region that will
transport cooler and especially drier air into Upper Michigan, but
in the meantime there is still some lingering low level moisture
producing cloud cover over mainly the west half this morning. This
moisture isn't as deep as originally anticipated, and while patchy
onshore/upslope drizzle over the north cannot be completely ruled
out before sunrise, it has been removed from the forecast. Winds
will remain gusty over the Keweenaw and eastern Lake Superior this
morning with some elevated obs stations reporting gusts as high as
30 knots. Winds will build across the eastern UP during the day with
gusts to 15-20 mph as mixing commences.

Skies will clear out completely by the afternoon today with
seasonally cool temps topping out in the 60s along Lake Superior
from Marquette eastward and into the low to perhaps mid 70s
elsewhere. Dew points will be dropping through the day into the 40s.
Tonight, radiational cooling will be nearly ideal as the sfc high
and associated subsidence moves overhead and dries out the
atmosphere further. Inland lows will dip into 40s, with the coldest
spots perhaps even flirting with the upper 30s. Patchy fog cannot be
ruled out.

.LONG TERM...(Tuesday night through Monday)
Issued at 328 PM EDT MON JUL 29 2019

High pressure will linger across the Upper Great Lakes as northwest
flow persists through mid to late week. This will favor a gradual
warming trend from mid to upper 70s to 80s be the end of the week.
Late week through the weekend, there is still considerable
uncertainty in regards to where/when precipitation may work it's way
into the region as a number of shortwaves push across the region
later this week and weekend.

Wednesday and Thursday, will be very similar days with pleasant and
dry conditions. With forecast soundings showing significant dry air
aloft as high pressure moves overhead, diurnal mixing will favor RHs
in the 30 to 40% range. Thankfully, winds will be light and lake-
driven both days. As for temperatures, warm air advection will push
eastward during this time period, allowing temperatures to rebound
into the upper 70s and low 80s. Overnight lows, especially on early
Wednesday morning will be quite chilly compared to our normal low
temperatures. The cooler spots look to be across the interior, with
pre-dawn temperatures on Wednesday morning looking to drop into the
low to mid 40s. Elsewhere, closer to Lake Superior temperatures will
remain warmer, into the 50s.

Thursday night into Friday, high pressure shifts east of the region
and allows moisture to try and return northward as gradient winds
take over and flow becomes more southerly. Depending on how the
moisture return pans out and the next shortwave, we could see
chances for showers and thunderstorm return on Friday. The GFS and
Canadian show better chances, aided by a backdoor cold front.
However, the ECMWF shows high pressure winning out and the front
remaining north of the region.

Over the upcoming weekend, depending on the timing of the above
mentioned front and the strength of the post-frontal high, we
could see the forecast go in either direction - mostly dry or
chances for showers/storms. For now have kept what the NBM loaded
with mostly slight chance mentions.
&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 119 AM EDT TUE JUL 30 2019

Additional low level moisture moving in overnight on northwest
winds may drop cigs to MVFR for a brief time early this
morning, mainly at KSAW and KIWD. However, cigs should recover to
VFR again, likely around sunrise at KIWD and by mid to late
morning at KSAW.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 258 AM EDT TUE JUL 30 2019

Northwest winds into the 20-25 knot range over the east half of Lake
Superior will persist until mid-morning and then gradually diminish
to less than 15 knots by Tue evening. Prevailing winds will be less
than 15 knots through the remainder of this forecast period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...KCW
LONG TERM...Ritzman
AVIATION...KCW
MARINE...KCW
Hazardous weather outlook, Jul 29, 3:42 PM EDT, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
342 PM EDT Mon Jul 29 2019

MIZ005-006-014-301945-
Marquette-Alger-Southern Schoolcraft-
342 PM EDT Mon Jul 29 2019

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

A high to moderate swim risk continues into this evening for the
Lake Michigan beaches across southern Schoolcraft County.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A moderate to high swim risk is expected Tuesday for Lake Superior
beaches across far eastern Marquette and all of Alger counties.

Thunderstorms may return to the area on Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001>004-007-009>013-084-085-301945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Luce-Gogebic-Iron-
Dickinson-Menominee-Delta-Southern Houghton-Northern Schoolcraft-
342 PM EDT Mon Jul 29 2019 /242 PM CDT Mon Jul 29 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may return to the area on Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-301945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
342 PM EDT Mon Jul 29 2019 /242 PM CDT Mon Jul 29 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may return to the area on Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-301945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
342 PM EDT Mon Jul 29 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may return to the area on Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Ritzman

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.